Rapamycin and Acne

I would go for a month without Rapa to see if it clears.

4 Likes

I get severe cystic acne when I am taking rapamycin. It happens like clockwork. I’ve tried cycling on and off. The acne is severe enough that it has prevented me from sustaining the cycles of Rapamycin that I would like to take. I was taking low-dose doxycycline (20mg x 2 daily) at the advice of my dermatologist, but this seemed like such a bad idea I stopped this too. I’m taking rapamycin for longevity and blowing up my micro-biome with unknown consequences. I did take 6mg weekly for one year and tolerated the acne. I’ve been off now for a couple months and my face has cleared up. Next, I’ll start with 2mg weekly and see if that causes breakouts.

3 Likes

Well,

I took my 3rd dose on Sat. I had no effects on 1mg or 3mg, but on 6mg, I got a dime sized rash on my arm that is still getting a little worse (I don’t feel it and don’t care).

Yesterday, two pimples appeared on my face. They aren’t bad and no big deal, but it’s definitely from rapa. I never get acne. Rarely did even as a teen. I hope this isn’t going to happen all the time, or I might drop my dose back down.

2 Likes

Similar problem here. I took 36 days off rapa while using Rx metroninidazole topical, which worked.

Since I came back to the rapa, the problem has been much easier to control. Metroninidazole topical is less intrusive and well tolerated long-term.

2 Likes

I continue to wonder if the Rapa acne is infectious (which would make sense) or inflammatory (which seems more likely to me).

2 Likes

Same —and not tolerable. I lasted 3 months on Rapamycin the first time. Then, subsequent attempts to titrate up have been intolerable. I only have to get as high as 2 mg/week to get cyctic acne. I’m hoping some of these other mTor inhibitors continue to show promise because Rapamycin is a non-starter for me.

1 Like

Why would it be inflammatory? Rapamycin reduces inflammation. Plus, the skin is the largest organ —and reducing immunity is bound to lead to opportunistic infections. Acne is such an infection.

2 Likes

Allergic reactions sometimes work like that. It’s pretty typical that someone who has tolerated a certain food or ingredient their entire lives, suddenly hits a tipping point and develops allergic symptoms. It happened to me with oysters (in any form). It also happens with environmental allergies. You were fine on Rapa until you hit some unknown line of demarcation —at which point your body began treating it as a ellergen—with allergic symptoms. My guess is that there is no dose low enough that you will be completely symptom free. And I would speculate further that the symptoms will get worse.

1 Like

I agree with you in theory about allergy reactions and tipping points, AKA bucket theory of allergies.

But I’m now back to prior doses of rapa with no issue, so it does not appear to have been an allergic reaction.

Since my post early Feb, I’ve come to the conclusion that the bumps (itchy and not) were bacterial infections that went into party-mode. I took a month off rapa, applied Rx metroninidazole (topical .75) for a couple of months, things slowly cleared up, and I returned to prior rapa doses.

Now–go figure–I’m getting even fewer facebumps (acne, whatever) on even higher doses of rapa.

But that’s rapamycin for you: spin the effects-wheel every dose! :smiley:

2 Likes

Responding here because of your questioning about a dose that is optimal for you, and I’m about the same age and weight, small female on hormone replacement (no testosterone). I’m not getting acne (much) but I’m getting other side effects even at 2mg/week. I’m only on my 5th week so it’s pretty early to conclude much, but so far I’m reluctant to go above 3 mg because of intermittent intense but short duration tingling in the balls of my feet and sometimes hands, and almost diarrhea. The tingling doesn’t hurt but it’s alarming and I usually jump up from sitting and walk around until it goes away. I never experienced anything like that before starting rapamycin.

I haven’t heard of that side effect (the sensation in your feet). Although it may be the Rapa, you may also want to check in with your GP. It could be a neurological or circulatory issue.

When was I questioning dose? That must have been a while ago because I stopped taking it completely over 10 months ago after w years of being on it, off it, titrating lower and lower and finally giving up. There is no dose low enough that I don’t get cystic acne on my face, neck and back from it. So, Rapa is no longer in my plan.

Having had acne my whole life, I think this is different. It’s deeper, more indurated, and even after draining, the induration lasts for weeks. If it is infectious, I would suspect MRSA as that’s what MRSA acts like. I don’t get the acne within the the first few days post Rapa, so it could still be inflammatory.

2 Likes